Medications that cause hearing loss and other side effects.

Your hearing can be damaged by a surprisingly common number of medications. From popular pain medicine to tinnitus medicine, here’s some information on drugs that affect your hearing for better or for worse.

Your Ears Can be Affected by Medications

The United States accounts for about half of the $500 billion dollar pharmaceutical industry. Do take over-the-counter medications regularly? Or are you using ones which your doctor prescribes? All medications have risks, and while risks and side effects might be noted in the paperwork, people usually don’t think they’ll be impacted. So it’s important to mention that some medications raise the risk of having loss of hearing. Some medications can, on a positive note, assist your hearing, such as tinnitus medication. But which of these will be a problem for your ears? But if you get prescribed with a drug that is known to result in hearing loss, what can you do? A little insight on the subject can go a long way.

1. Over-the-Counter Painkillers That Affect Your Hearing

The fact that such an ordinary thing could cause hearing loss. How often loss of hearing occurred in people who were taking many different painkillers was examined by researchers. There are a number of studies of both men and women that highlight this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something surprising. Over-the-counter pain relievers, if used daily, will injure hearing. Regular use is defined as 2 or more times a week. People who deal with chronic pain usually take these sorts of medicines at least this frequently. Temporary hearing loss can result from taking too much aspirin at once and eventually can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be shocked to find the one with the strongest link. The drug commonly known as acetaminophen was the culprit. For men under 50 hearing loss danger almost doubled if they were taking this drug to manage chronic pain. To be clear, prescription medications are equally as bad. Here are a few prescription drugs that may cause hearing loss:

  • Methadone
  • Oxycodone
  • Fentinol

It’s unclear exactly what causes this loss of hearing. These drugs might decrease the flow of blood to your sensitive inner ear, which over time would destroy nerves that pick up sound. That’s the reason why hearing loss might be the results of prolonged use of these medications.

2. Some Antibiotics Are Ototoxic

Most antibiotics are probably reasonably safe when used as directed and you’re not allergic. But the kind of antibiotic known as Aminoglycoside may raise hearing loss. Human studies haven’t yet yielded solid data because they are in the early stages. But there absolutely seem to be certain individuals who have noticed hearing loss after using these drugs. It’s persuasive enough to see the results of the animal tests. There may be something to be worried about according to the medical community. Each time mice are fed these antibiotics, they eventually get hearing loss. Aminoglycoside antibiotics are commonly used to treat:

  • Some other respiratory diseases
  • Cystic fibrosis
  • Bacterial meningitis
  • Tuberculosis (TB)

Unlike most antibiotics, they’re more often used over a prolonged period of time to address chronic infections. Pneumonia and children’s ear infection were, until very recently, commonly treated by Neomycin. Concerns over side effects in the past decade have led doctors to prescribe alternatives. More data is needed to identify why some antibiotics may contribute to loss of hearing. It would seem that they might cause inflammation in the inner ear that causes long-term harm.

3. How Quinine Affects Your Ears

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between quinine use and hearing loss aren’t that well-known. Reversible loss of hearing has been observed in certain malaria patients.

4. Chemo Drugs Might Injure Your Hearing

When you have to deal with chemo, you know there will be side-effects. Trying to kill cancer cells, doctors are filling the body with toxins. These toxins can’t normally tell the difference between healthy cells and cancer. These medications are being examined:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

Regrettably, chemo-induced loss of hearing is an essential trade off when fighting cancer. While you’re going through chemo, a hearing care pro could help you monitor your hearing. Or you could let us know what your personal scenario is and discover if there are any suggestions we can make.

5. Loop Diuretics and Hearing Loss

You could be using diuretics to help control the balance of fluids in your body. But the body can ultimately be dehydrated by going too far in one direction when attempting to regulate the condition with medication. This can cause salt vs water ratios to become too high in the body, causing swelling. Although it’s normally temporary, this can cause hearing loss. But loss of hearing could become irreversible if this imbalance is allowed to continue. Using loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) may make the permanent damage much worse. Lasix is the most well known loop diuretic, so if you have been prescribed this drug, you should check with your doctor about any side effects that may happen in combination with other medications you’re taking.

If You Are Taking Drugs That Cause Loss of Hearing What Should You do?

Never discontinue using a medication that has been prescribed by a doctor without talking to your doctor first. Before you talk to your doctor, you will need to take inventory of your medicine cabinet. If your doctor has put you on any of these medications that result in loss of hearing, ask if there are alternate options that may reduce risk. You can also make lifestyle changes to lessen your need for medications. You can have a healthier life, in many cases, with small modifications to your diet and some exercise. These changes may also be able to lessen pain and water retention while enhancing your immune system. If you are or have been using these ototoxic medications, you should make an appointment to have your hearing evaluated as soon as you can. It can be difficult to notice hearing loss at first because it advances very slowly. But make no mistake: you may not realize the ways it can impact your health and happiness, and catching it early gives you more options for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today